Iowa, 2014

Hail in Iowa, May 30, 2014

May 30, 2014 · NWS FSD · 3 events in 3 counties and zones

Thunderstorms produced hail at a few locations in northwest Iowa on the afternoon and evening of May 30th. Quarter size hail was reported east of Akron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced hail at a few locations in northwest Iowa on the afternoon and evening of May 30th. Quarter size hail was reported east of Akron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 11:37 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 30, 11:37 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 PM CDT FRI MAY 30 2014

.UPDATE...
ISSUED AT 1002 AM CDT FRI MAY 30 2014

UPDATED THE FORECAST THE DRAG ISOLATED TO SCATTERED CONVECTION
WESTWARD TO ALONG INTERSTATE 29 FROM MID AFTERNOON THROUGH VERY
EARLY EVENING. LATEST 12Z DATA IS TRICKLING IN AND THERE CONTINUES
TO BE NO CIN TO CAP ANY CONVECTION DEVELOPMENT...WITH THE EVER
PRESENT UPPER LOW TO THE SOUTH OF OUR FORECAST AREA. THEREFORE AM
EXPECTING POPCORN TYPE AIRMASS SHOWERS AND THUNDERSTORMS ALONG AND
EAST OF I 29. TEMPERATURES STILL LOOK GOOD AT LEAST SO FAR.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 315 AM CDT FRI MAY 30 2014

SOUTHERLY WINDS WILL BRING INCREASING HUMIDITY TO THE AREA TODAY.
THIS INCREASE IN LOW LEVEL MOISTURE WILL LIKELY RESULT IN A DECENT
AMOUNT OF CUMULUS DEVELOPMENT THROUGH THE DAY. WITH NO FORCING
OVERHEAD...WEAK LAPSE RATES AND DRY AIR ALOFT...DO NOT THINK MUCH
WILL COME FROM THESE CLOUDS OVER MOST OF THE CWA. COULD SEE AN
ISOLATED SHOWER OR THUNDERSTORM ACROSS NORTHWEST IOWA WHERE THE
SLIGHTLY DEEPER MOISTURE SHOULD EXIST...BUT NOTHING SIGNIFICANT
EXPECTED. OTHER AREA THAT WILL LIKELY SEE THUNDERSTORM DEVELOPMENT
IS ALONG A BOUNDARY ACROSS CENTRAL SOUTH DAKOTA...BUT FOR NOW THAT
LOOKS MORE LIKELY TO REMAIN WEST OF THE CWA THROUGH ABOUT SUNSET.
ANOTHER VERY WARM DAY AHEAD ALTHOUGH SOME CLOUD COVER MAY OFFSET THE
WARM LOW LEVEL AIR. REGARDLESS MOST LOCATIONS LIKELY TO REACH THE
MID TO UPPER 80S.

BY TONIGHT...A RELATIVELY WEAK UPPER LEVEL WAVE WILL MOVE BY TO THE
NORTH WHICH WILL AID IN SHIFTING THE BOUNDARY A LITTLE FARTHER EAST.
HOWEVER UPSTREAM AIR NOT EXACTLY UNSTABLE TO SUSPECT THAT
THUNDERSTORMS WILL REMAIN FAIRLY TIED TO THE FRONT...SO ONLY BRING
CHANCES INTO AREAS MAINLY WEST OF INTERSTATE 29...AND WILL KEEP THE
CHANCES AT 40 PERCENT OR LESS. SHEAR AND INSTABILITY NOT MUCH TO
WRITE HOME ABOUT SO SEVERE THREAT LOOKS VERY MINIMAL. WITH SOUTHERLY
FLOW IN PLACE THROUGH THE NIGHT SUSPECT LOWS WILL BOTTOM OUT ONLY IN
THE MID 60S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI MAY 30 2014

SHOWERS AND STORMS ARE EXPECTED TO INCREASE STEADILY
SATURDAY...AIDED BY UNSTABLE AIR AND MOISTURE INCREASING FROM THE
SOUTHEAST...AS WELL AS TRYING YO POOL INT HE WEST CLOSER TO THE
BOUNDARY. SHORT WAVE IS VERY DISTINCT WITH ALL MODELS HAVING IT
DRIFT EAST ACROSS THE AREA SATURDAY AND SATURDAY EVENING....SO
CONVECTION COVERAGE SHOULD REACH NUMEROUS AND LIKELY POPS WILL BE
KEPT. THE AIR WILL BE GETTING WARM AND HUMID. CLOUD COVER AND
PRECIPITATION WILL LIKELY HOLD TEMPERATURES WEST AND NORTH TO COOLER
LEVELS THAN SATURDAY...WHILE NORTHWEST IOWA WARMS INTO THE MID 80S
AGAIN.

EXPECT A DECREASE IN SHOWERS AND STORMS SATURDAY NIGHT...BUT WILL
NOT CUT THEM OUT BEHIND THE ABOVE MENTIONED SHORT WAVE. THE PROBLEM
IS ANOTHER WAVE COMING IN QUICKLY SUNDAY...AND THE AIR REMAINING
UNSTABLE AND MOIST. SUNDAY AND SUNDAY NIGHT ACTIVITY SHOULD BE
STRONGER WITH HEAVIER RAIN AS BETTER LOW LEVEL SUPPORT WILL ALLOW
STORMS TO FEED MORE ON THE LOW LEVEL MOISTURE. SUNDAY TEMPERATURES
SHOULD BE CLOE TO SATURDAYS...WITH A LOT OF CLOUDS...BUT NORTHWEST
IOWA GETTING THE BEST HEATING OF THE WARM AND HUMID AIR MASS.THE
SYSTEM SHOULD MOVE OUT MONDAY WITH A LINGERING THREAT OF CONVECTION.
THERE IS A QUESTION THEN ABOUT WHETHER ANY SMALL THREAT WILL LINGER
MONDAY NIGHT AND TUESDAY WHEN THE GFS AND EC CURRENTLY SHOW ENOUGH
RIDGING SURFACE AND ALOFT TO CUT MENTION OF PRECIPITATION FOR A 24
HOUR PERIOD. AFTER COORDINATION HAVE ELECTED TO CUT POPS TO SLIGHT
CHANCE...WILL REVISIT THIS SATURDAY MORNING AS I HAVE THE SAME
FORECAST PERIOD...TIMING CHANGES CERTAINLY POSSIBLE...IF THAT TWO
WORD COMBINATION MAKES SENSE. TEMPERATURES WILL BE ON THE COOLING
TREND...BACK CLOSE TO NORMAL WITH 70S HIGHS.

FOR WEDNESDAY AND THURSDAY...MODEST TEMPERATURES SHOULD CONTINUE
WITH A CHANCE OF SHOWERS AND STORMS AS SHORT WAVES BREAK DOWN THE
NORTHERN PORTION OF THE DEVELOPING PLAINS RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1231 PM CDT FRI MAY 30 2014

THE WEATHER WILL CERTAINLY BE UNSETTLED THROUGH THE TAF
PERIOD...AND FOR THE REMAINDER OF THE WEEKEND FOR THAT MATTER.
FIRST IN OUR WESTERN ZONES INCLUDING THE KHON TAF SITE...THERE IS
A CHANCE FOR THUNDERSTORMS TONIGHT AND SATURDAY MORNING. THIS
ACTIVITY WILL BE ASSOCIATED WITH A STRONG SURFACE BOUNDARY WHICH
IS RATHER STATIONARY IN CENTRAL SD. STORMS WILL BECOME TIED TO
THIS BOUNDARY AND MAY INCH EASTWARD TO OUR WESTERN ZONES AND KHON.
HOWEVER FEEL THAT AS FAR EAST AS KHON...THE CONVECTION CHANCES ARE
SKITTISH ENOUGH TO NOT MENTION IN THE TAF UNTIL MID AND LATE
MORNING SATURDAY. AT THAT POINT...THERE ARE INDICATIONS THAT TSRA
WILL BE IN THE KHON AREA AS THEY OOZE IN FROM CENTRAL SD.

FOR THE REST OF THE FORECAST AREA INCLUDING THE KFSD AND KSUX TAF
SITES...ISOLATED TO SCATTERED CONVECTION COURTESY OF MOIST AIR
FROM OUR EVER PRESENT UPPER LEVEL LOW TO THE SOUTH...WILL DEVELOP
AND MOVE NORTHWARD THROUGH THE AFTERNOON HOURS. THEREFORE HAD TO
MENTION THIS POSSIBILITY IN THE KFSD AND KSUX TAF SITES. THERE
WILL VERY LIKELY BE A RAPID DROP OFF IN THIS ACTIVITY BY EARLY
THIS EVENING...THEN THE NAM AND GFS MODELS DEVELOP SOME MVFR
STRATUS LATE TONIGHT AND LINGER IT INTO SATURDAY MORNING. THIS
STANDS TO REASON WITH MOIST AIR IN PLACE AND WARM AIR ADVECTION
CREATING A CAPPING INVERSION...ABLE TO TRAP THE MOIST AIR AND
STRATUS AROUND THE SUNRISE HOURS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...MJ
SHORT TERM...08
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, May 30, 8:30 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT FRI MAY 30 2014

SDZ038-039-050-052>054-057>060-063-064-311430-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
930 AM CDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY TONIGHT...ALONG AND
WEST OF A WAGNER SOUTH DAKOTA...TO MITCHELL...TO ARLINGTON SOUTH
DAKOTA LINE. SOME OF THESE STORMS COULD HAVE SMALL HAIL AND WIND
GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. THERE IS
A SLIGHT RISK FOR SEVERE STORMS SUNDAY AND SUNDAY EVENING. IN
ADDITION SUNDAY AFTERNOON AND EVENING...THERE IS A RISK OF
EXCESSIVE RAINFALL WHICH COULD CAUSE URBAN OR FLASH FLOODING. WITH
TRAINING OR SLOW MOVING THUNDERSTORMS...A POTENTIAL OF 2 TO 3
INCHES OF RAIN COULD FALL IN LOCALIZED AREAS LATE THIS
WEEKEND...WITH LESSER AMOUNTS ON AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-311430-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
930 AM CDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED POPCORN TYPE SHOWERS AND THUNDERSTORMS WILL
DEVELOP MAINLY ALONG AND EAST OF THE INTERSTATE 29 CORRIDOR...FROM
ABOUT MID AFTERNOON THROUGH EARLY EVENING. KEEP ALERT FOR CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. THERE IS
A SLIGHT RISK FOR SEVERE STORMS SUNDAY AND SUNDAY EVENING ALONG
AND WEST OF INTERSTATE 29. HOWEVER SUNDAY AFTERNOON AND EVENING...
THERE IS ALSO A RISK OF EXCESSIVE RAINFALL WHICH COULD CAUSE
URBAN OR FLASH FLOODING. WITH TRAINING OR SLOW MOVING
THUNDERSTORMS...A POTENTIAL OF 2 TO 3 INCHES OF RAIN COULD FALL IN
LOCALIZED AREAS LATE THIS WEEKEND...WITH LESSER AMOUNTS ON
AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Woodbury

When
May 30, 12:59 PM CST
Where
Woodbury County, 0.51 mi W of Sioux City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.500, -96.390

Hail, Plymouth

When
May 30, 1:43 PM CST
Where
Plymouth County, 3.12 mi ESE of Akron
Measured
1 in hail
Reported by
Public
Coordinates
42.820, -96.490

Hail, Lyon

When
May 30, 8:05 PM CST
Where
Lyon County, 3.09 mi WSW of Rock Rapids
Measured
0.88 in hail
Reported by
Public
Coordinates
43.420, -96.240

Hail was accompanied by wind gusts estimated at 45 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516487, 516488, 516489.